Opiate overdose antidote can save lives, but it’s under-used

Although opiate overdoses are on the rise, many people still don’t know that there is a way to literally reverse the dangerous effects of taking too much OxyContin or heroin. It’s called Narcan (naloxone), and it can save the life of an overdose victim by counteracting the depression of the central nervous system and respiratory system. Here’s a great column from The Rocky Mountain Collegian, the daily student newspaper of Colorado State University, on the benefits of Narcan. In Fort Collins, Colo., where the school is based, three residents have died in the last few weeks due to heroin overdoses, the article says.

As of November 2010, over 10,000 overdose reversals with naloxone by bystanders trained in overdose prevention had been reported in the United States, according to the Harm Reduction Coalition. But as this article points out, many family members and friends of drug users are unaware of the signs of overdose – or don’t know about Narcan at all. And as this study points out, “drug policies that deviate from ‘zero tolerance’ are considered a political liability.”

Nearly 40 Americans die per day from overdoses of prescription painkillers like OxyContin and Vicodin, according to a recent report by the Centers for Disease Control and Prevention.

Learn more about what to do in the event of an opiate overdose here (courtesy of the New York City Department of Health and Mental Hygiene), or watch the video below to learn more about Narcan administration.


About Erin Marie Daly

I’m a freelance journalist based in San Francisco. My book on prescription drug and heroin addiction was published in August 2014 by Counterpoint Press.
This entry was posted in Informational and tagged , , , , , , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *